New York, 2003

Flood in New York, December 24, 2003

December 24, 2003 · NWS BGM · 1 event in 1 county or zone

The river forecast point, Cooks Falls on the Beaver Kill, started rising the morning of the 24th. 03 feet at 6:30 PM.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

The river forecast point, Cooks Falls on the Beaver Kill, started rising the morning of the 24th. In 12 hours, the river rose over 7 feet to crest at 11.03 feet at 6:30 PM. Flood stage is 10 feet. Flooding was minor. A cold front dropped 1 to 2 inches of rain combined with another inch of water equivalent from melted snow. Snow started melting before the rain started saturating the already wet ground. The rain started the morning of the 24th before ending that evening. Little snow remained on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 24, 2:50 PM EST, 25 minutes earlier.

Area forecast discussion, Dec 24, 2:50 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EST WED DEC 24 2003

.SHORT TERM...
COLD FRONT WITH LOW PRESSURE WAVES DVLPG ON IT WILL MOVE EAST OF THE
AREA EARLY THIS EVENING. RAIN WILL FOLLOW THE BOUNDARY AND END OVER
THE REGION. COLDER AIR ALREADY FILTERING INTO WESTERN ZONES AND WILL
CONTINUE THROUGH THE NIGHT WITH ANY LINGERING RAIN CHANGING BRIEFLY
TO SNOW SHOWERS AND FLURRIES THIS EVENING. JET ALOFT WILL ROTATE
ACROSS THE AREA TONIGHT AND EARLY THURSDAY PUTTING US IN TEMPORARY
DRY SLOT. ASIDE FROM MENTIONING THE CHANGEABLE WX FOR LATE THIS
AFTERNOON AND EVENING...BULK OF TONIGHT OFFERS LITTLE OR NO
FORCING...THUS WILL FEATURE JUST A CHC FOR SNOW SHOWERS OR FLURRIES
WITH LITTLE OR NO ACCUMULATION. MOIST UPPER LOW THEN ROTATES THROUGH
THE AREA TOMORROW AND FRIDAY. EXPECT INSTABILITY SNOW SHOWERS
ENHANCED BY SPOKES OF ENERGY ROTATING AROUND THE LOW FROM CHRISTMAS
THROUGH FRIDAY. WIND FLOW OFF OF LAKE ONTARIO REMAINS SOUTHWESTERLY
FOR MUCH OF CHRISTMAS...THEN TURNS TO TARGET SYR-UCA AREA LATER
THURSDAY NIGHT...BUT INVERSION LOWERS AND SYNOPTIC DRYING IS
FORECAST ABOVE. MODELS UNDERESTIMATED THE COLD AIR ON INITIALIZATION
THIS MORNING AS 850 MB TEMPS WERE -15C AT GRB AND -13C AT ILX...SO
DESPITE THE NEGATIVES...EXPECT THERE WILL BE SOME PUNCH TO ANY LES
BANDS THAT DEVELOP THURS NITE AND FRI ON WNWLY FLOW. WILL CARRY POPS
HIGHER THAN MOS FOR SNOW SHOWERS STARTING TOMORROW AFTERNOON AND
LASTING INTO FRIDAY WITH LESS THAN ADVISORY TYPE SNOW ACCUMULATION.
&&

.LONG TERM (FRI NGT THROUGH WED)...
SLOW MOVG UL LOW IN CANADIAN MARITIMES AT START OF PERIOD WILL MOVE
NE ALLOWING RIDGE TO BUILD IN SAT WITH WARMER AND DRIER AIR. THIS
RIDGE WILL HOLD ALL WEEKEND. ANOTHER CLOSED UL LOW OVER PLAINS IS
EXPECTED TO LIFT OUT THROUGH THE WRN GREAT LAKES TO HUDSON BAY
MONDAY INTO TUESDAY. TIMING IS UNCERTAIN WITH COLD FRONT AND RAIN TO
SNOW SCENARIO AROUND TUESDAY. DRIER AIR ON WED AS WEAK RIDGE COMES
IN. FOR EXTENDED WILL CONTINUE TO BE UNSETTLED WITH TEMPS ON AVERAGE
ABOVE NORMAL.
&&

.AVIATION...
IFR TO LIFR CIGS WITH RAIN AND FOG. VSBYS MOSTLY IN THE MVFR RANGE.
THESE LOW CONDITIONS TO CONTINUE INTO EVENING WHEN RAIN WILL END. AS
FRONTAL PRECIP MOVES OUT CIGS AND VSBYS WILL IMPROVE. DRIER AIR
BUILDS IN LATE TONIGHT AS UL LOW APPROACHES. THIS COULD BRING SOME
SNOW SHOWERS NOON ON. WITH UNCERTAINTY LEFT OUT OF CURRENT TAFS.
WEST WINDS WILL BE GENERALLY 5 TO 10 KTS ENTIRE PERIOD.
&&

.HYDROLOGY...
SNOW PACK PRETTY MUCH GONE AND RAIN WAS HEAVIEST FOR CATSKILLS AND
POCONOS WITH 1-2 INCHES. SMALL SCALE FLOOD PROBLEMS WILL CONTINUE
FOR A WHILE THIS EVENING FOR THE UPPER DELAWARE HEADWATERS WITH
FLOODING AT COOKS FALLS ON THE BEAVER KILL. ALSO WATCHING FISHS EDDY
CLOSELY. SUSQUEHANNA BASINS SHOULD ONLY HAVE SIGNIFICANT RISES...BUT
NOT ENOUGH RAIN OR SNOW MELT GETTING IN THERE TO PRODUCE FLOODING
BEFORE COLDER AIR SHUTS IT ALL DOWN.

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

BREWSTER...SHORT TERM
CHAMPNEY...LONG TERM/AVIATION
Hazardous weather outlook, Dec 24, 3:50 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EST WED DEC 24 2003

NYZ009-015>018-022>025-036-037-044-240944-
CHEMUNG NY-CORTLAND NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
STEUBEN NY-TOMPKINS NY-YATES NY-
350 AM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-240944-
BRADFORD PA-BROOME NY-CHENANGO NY-DELAWARE NY-LACKAWANNA PA-
LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA-
SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-WYOMING PA-
350 AM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A STORM SYSTEM WILL BRING RAIN TO THE AREA TODAY. THE RAIN COULD BE
HEAVY AT TIMES.  THE COMBINATION OF RAIN AND SNOWMELT COULD CAUSE
SOME RIVERS TO FLOOD...THEREFORE A FLOOD WATCH IS IN EFFECT FOR
TODAY INTO THURSDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
December 24, 3:15 PM EST to 10:45 PM EST
Where
Delaware forecast zone
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328840.